Virginia, 2015

Flash Flooding and Flooding in Virginia, December 24 to 26, 2015

December 24 to 26, 2015 · NWS RNK · 5 events in 3 counties and zones

A very wet pattern developed in the days leading up to and through Christmas beginning around the 21st. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very wet pattern developed in the days leading up to and through Christmas beginning around the 21st. A deep southerly flow between a trough over the western U.S. and powerhouse ridge off the east coast brought extremely high moisture and warmth across much of the eastern U.S. during this period. Precipitable water readings were 2 to 3 times normal late December values for several days and numerous record high temperatures occurred across the entire region. Rainfall was generally light to moderate on the 21st and 22nd with 0.25 up to around 1.00 each day. Heavier rains developed on the 23rd as low pressure tracked out of the Gulf coast toward the southern Appalachians. Rainfall of 1 to 2.5 ending at 12z (7 AM EST) on the 24th prompted the first of several river Flood warnings along the lower Dan and Roanoke river basins. Heavy rains continued into the 24th with several bands of more intense rainfall across mountains and then across the Piedmont. A swath of 1 to 2+ inches of rain fell across portions of Pittsylvania, Halifax and Charlotte counties in a 6-hour period ending at 18z (1 PM EST) on the 24th producing flash flooding. Numerous roads were reported closed by VA Department of Transportation by mid-afternoon on the 24th across all three of these counties. River flooding developed along the Dan and lower Roanoke rivers as a result of the runoff with several gauges reaching moderate flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 24, 7:09 AM EST, 21 minutes earlier.

Area forecast discussion, Dec 24, 7:09 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 AM EST THU DEC 24 2015

.SYNOPSIS...
AN ABNORMALLY WARM AND MOIST AIRMASS WILL REMAIN OVER THE REGION
THROUGH THE END OF THE WEEK. A LOW PRESSURE SYSTEM TRACKING
NORTHEAST ACROSS THE GREAT LAKES WILL PUSH A COLD FRONT INTO THE
REGION TODAY...WHICH WILL THEN STALL FROM THE MID ATLANTIC STATES
INTO THE TENNESSEE VALLEY THROUGH FRIDAY. THIS WILL RESULT SEVERAL
PERIODS OF SHOWERS FOR OUR AREA FOR THE NEXT SEVEN DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 420 AM EST WEDNESDAY...

LARGE CLUSTER OF MODERATE SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS CROSSED THE FORECAST AREA FROM SOUTHWEST TO
NORTHEAST SINCE MIDNIGHT. MORE SHOWERS AND THUNDERSTORMS WERE
ALREADY MOVING INTO THE WESTERN COUNTY WARNING AREA. BIGGEST
CHALLENGE TODAY AND TONIGHT IS WHERE THIS PREFRONTAL BAND OF
SHOWERS AND THUNDERSTORMS WILL STALL AND WHERE THE AXIS OF
HEAVIEST RAIN WILL BE. NAM AND GFS AS WELL AS THE LOCAL WRF AND
OTHER SHORT TERM GUIDANCE HOLD THE FRONT JUST NORTHWEST OF THE
FORECAST AREA BUT HAD DIFFERING LOCATIONS OF THE HEAVIEST
PREFRONTAL RAINFALL. USED A BLEND OF WPC AND LOCAL WRF RAINFALL
FORECAST TO PLACE BEST PROBABILITY AND ORIENTATION OF SHOWERS AND
THUNDERSTORMS. HAVE INCREASED PROBABILITY OF PRECIPITATION IN MOST
LOCATIONS FOR TODAY AND ACROSS THE NORTHWEST HALF OF THE FORECAST
AREA FOR TONIGHT.

SIMILAR TO TUESDAY AND WEDNESDAY...TEMPERATURES WILL START
UNSEASONABLY MILD TODAY BUT WITH ONLY A SMALL RISE DUE TO THE
CLOUDS AND PRECIPITATION. MAV AND LOCAL WRF GUIDANCE WERE A
REASONABLE BASIS FOR MAXIMUM TEMPERATURES TODAY AND LOWS TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 330 AM EST THURSDAY...

THE UPPER PATTERN WITH AN EASTERN RIDGE/WESTERN TROF WILL CONTINUE TO
BRING VERY WARM AND MOIST AIR INTO THE REGION WITH SOUTHWESTERLY FLOW
ALOFT...BUT AN EVOLUTION TO A CLOSED LOW OVER NORTHERN MEXICO WILL
BRING SOME SUBTLE CHANGES TO OUR FORECAST. THE PERIOD STARTS OFF ON A
WET NOTE FRIDAY AS THE LINGERING FRONTAL BOUNDARY OVER THE REGION
BEGINS TO LIFT BACK NORTHWARD. DYNAMIC SUPPORT FOR WELL ORGANIZED
CONVECTION WILL BE LESSENING AS THE LOW LEVEL JET MAX PULLS OFF TO THE
NORTHEAST...BUT THERE SHOULD STILL BE ENOUGH INSTABILITY IN THIS
EXCEPTIONALLY WARM AND MOIST AIRMASS TO GENERATE SOME
THUNDERSTORMS/EMBEDDED THUNDER. WITH PRECIPITABLE WATER VALUES STILL
RUNNING WELL ABOVE NORMAL SOME HEAVY DOWNPOURS CAN BE EXPECTED WITH THE
HIGHEST PRECIPITATION AMOUNTS BEING FOUND FROM THE BLUE RIDGE WESTWARD.

CHANCES FOR PRECIPITATION WILL THEN BE DECREASING FROM SOUTH TO NORTH
WITH MOST OF THE REGION INTO JUST SLIGHT CHANCE POPS BY LATE SATURDAY.
HOWEVER THIS REPRIEVE WILL BE SHORT LIVED AS A LARGE AREA OF HIGH
PRESSURE MOVING INTO NEW ENGLAND PUSHES THE FRONTAL BOUNDARY BACK INTO
THE REGION AND THE CHANCE FOR PRECIPITATION WILL BE INCREASING ONCE
AGAIN SUNDAY THROUGH SUNDAY NIGHT.

HIGH TEMPERATURES WILL REMAIN NEAR RECORD LEVELS THROUGH THE WEEKEND
WITH READINGS IN THE LOW/MID 70S EAST OF THE RIDGE AND UPPER 60S/AROUND
70 TO THE WEST. LOWS WILL GENERALLY BE IN THE 50S TO NEAR 60 DEGREES
UNTIL SUNDAY NIGHT WHEN COLDER AIR STARTS WORKING IN FROM THE NORTH AS
THE BOUNDARY GETS PUSHED THROUGH THE REGION.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 245 PM EST WEDNESDAY...

UNSEASONABLY WARM WEATHER IS EXPECTED TO CONTINUE THROUGH THE
LONG TERM PERIOD AS MEAN UPPER RIDGE REMAINS OFF THE SOUTHEAST
COAST OF THE NATION...KEEPING MID ATLANTIC AND MID APPALACHIAN
REGION IN MAINLY SOUTHWESTERLY FLOW ALOFT.

A MORE GENERAL WIDESPREAD RAIN ENCOMPASSING MOST IF NOT ALL OF THE
FORECAST AREA AGAIN SEEMS IN THE OFFING FOR MONDAY INTO TUESDAY AS
CLOSED UPPER LOW FILLS AND LIFTS NORTHEAST THROUGH THE CENTRAL
PLAINS...AND AS LOW LEVEL WINDS VEER INTO THE EAST AND SOUTHEAST ON
THE BACKSIDE OF THE COOL WEDGE IN ADVANCE OF THE MIDWESTERN UPPER
LOW. PRECIPITATION SHOULD GRADUALLY TRANSITION FROM SPOTTY UPSLOPING
DRIZZLE/LIGHT RAIN ACROSS THE EASTERN UPSLOPING FLANKS OF THE APPALACHIANS
ON MONDAY...TO MORE OF A WIDESPREAD SHOWERY NATURE LATER MONDAY INTO
TUESDAY AS WARM ADVECTION INCREASES IN ADVANCE OF APPROACHING OCCLUDED
FRONT.

PASSAGE OF SHEARING WAVE AND ASSOCIATED FRONT SHOULD ALLOW FOR A
RETURN TO DRIER WEATHER ON BACKSIDE OF THE SYSTEM BY TUESDAY NIGHT
OR WEDNESDAY...ALONG WITH SOME WEAK COOL ADVECTION. HOWEVER...AS
HAS BEEN THE CASE FOR MUCH OF THE FALL SEASON...PROXIMITY OF UPPER
RIDGE TO OUR SOUTH...AND MAINTENANCE OF SW FLOW ALOFT WILL PREVENT
INTRUSION OF ANY SIGNIFICANTLY COLDER AIR UNTIL LATER IN THE
WEEK...AND PERHAPS NOT UNTIL AFTER NEW YEARS DAY.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 1220 AM EST THURSDAY...

POOR AVIATION CONDITIONS EXPECTED THROUGH FRIDAY MORNING.

HIGH CONFIDENCE THAT A PERSISTENT BAND OF MODERATE TO HEAVY
SHOWERS AND EMBEDDED THUNDERSTORMS WILL GRADUALLY MOVE SOUTHEAST
ACROSS THE CENTRAL APPALACHIANS THIS MORNING. INDIVIDUAL CLUSTERS
OF PRECIPITATION WITHIN THIS BAND WERE MOVING MUCH FASTER...AROUND
50 KNOTS...TO THE NORTHEAST BEING STEERED BY A STRONG LOW LEVEL
JET. THIS AREA OF PRECIPITATION WAS AHEAD OF A COLD FRONT THAT
WILL STALL OVER THE MID ATLANTIC AND TENNESSEE VALLEY BY TONIGHT.

EXPECT MVFR TO VFR CEILINGS TODAY...WITH OCCASIONAL IFR CEILINGS
AND VISIBILITIES WITH VERY HEAVY RAIN. MODELS SUGGEST CEILINGS
WILL LOWER LATE THIS AFTERNOON AND EVENTUALLY BECOME IFR TO LIFR
WITH STRATUS AND FOG TONIGHT. LOW CONFIDENCE ON THE TIMING OF THE
DROP IN CEILINGS AND VISIBILITIES. IT IS POSSIBLE THAT CEILINGS
AND VISIBILITIES WILL NOT LOWER UNTIL THE AREAL COVERAGE OF
SHOWERS DIMINISHES...WHICH MAY BE AROUND 05Z/MIDNIGHT.

KEPT LLWS IN THE TAFS THIS MORNING BUT 850 MB JET WILL WEAKEN BY
NOON.

.EXTENDED AVIATION DISCUSSION...

CHRISTMAS DAY WILL LIKELY FEATURE SOMEWHAT IMPROVED
CEILINGS/VISIBILITIES AS THE FORECAST AREA WILL BE WELL INTO THE
WARM SECTOR. BUT STILL A CHANCE FOR SCATTERED SHOWERS WITH
ISOLATED THUNDERSTORMS ARE EXPECTED.

THE CHANCE OF SHOWERS AND SUB-VFR CONDITIONS WILL CONTINUE INTO
THE WEEKEND...BUT OVERALL LESS LIKELY TO PERSIST IN THE IFR OR
WORSE VALUES AS ATMOSPHERE WILL BE A LITTLE BETTER MIXED AND
FREQUENCY OF SHOWERS MUCH LESS WITH NO KEY FEATURES TO HELP LIFT
THE MOIST ATMOSPHERE.

&&

.HYDROLOGY...
AS OF 430 AM EST THURSDAY...

AS ADVERTISED...VERY HIGH PRECIPITABLE WATER VALUES WERE BEING
ADVECTED INTO THE FORECAST AREA. THIS MOIST AIR MASS WILL REMAIN
IN THE REGION WELL INTO FRIDAY. UPPER DIFFLUENCE AND VORTICITY
ADVECTION WITH A SHORT WAVE TRACKING INTO THE SOUTHERN
APPALACHIANS WILL PROVIDE STRONG SYNOPTIC SCALE LIFT WHICH WILL BE
ENHANCED BY MODEST UPSLOPE ALONG THE BLUE RIDGE.

PRECIPITATION EFFICIENCY IS VERY HIGH TODAY AND TONIGHT. WARM
CLOUD DEPTH IS NEARLY 10KFT AND RAINFALL RATES GREATER THAN ONE
INCH PER HOUR ARE LIKELY. BASED ON THESE EXPECTED RATES AND
CONSIDERING THE LOCATIONS THAT HAVE HAD SIGNIFICANT RAINFALL SO
FAR THIS WEEK...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF
NORTHERN NORTH CAROLINA AND SOUTHERN VIRGINIA FOR TODAY.

AS FOR THE MAIN STEM RIVERS...
A FLOOD WARNING IS IN EFFECT FOR THE DAN RIVER AT SOUTH BOSTON AND
THE ROANOKE RIVER AT RANDOLPH. AT THIS TIME THE DAN RIVER AT
DANVILLE AND PACES WERE RISING BUT WERE EXPECTED TO CREST BELOW
FLOOD STAGE.

&&

.CLIMATE...
AS OF 430 AM EST THURSDAY...

WITH THE CONTINUING VERY WARM AIRMASS IN PLACE FOR THE NEXT SEVERAL
DAYS... MANY DAILY MAX TEMPERATURE RECORDS AS WELL AS HIGH MIN
TEMPERATURE RECORDS ARE LIKELY TO BE SET. FOR REFERENCE...HERE ARE
RECORDS FOR OUR CLIMATE STATIONS FOR THE NEXT SEVERAL DAYS.

THURSDAY 12/24/2015
SITE  MAXT YEAR  MINT YEAR  LOMAX YEAR  HIMIN YEAR
KBLF    66 1964    -8 1983     14 1989     53 1964
KDAN    70 1990     9 1989     23 1989     53 1990
KLYH    70 1933     1 1983     26 1906     47 1979
KROA    72 1933     0 1989     26 1960     47 1979
KRNK    62 1996    -4 1989     19 1960     46 1956

FRIDAY 12/25/2015
SITE  MAXT YEAR  MINT YEAR  LOMAX YEAR  HIMIN YEAR
KBLF    64 1982   -13 1983      2 1983     55 1982
KDAN    76 1955     3 1983     28 1989     48 1988
KLYH    72 1982    -4 1983     13 1983     57 1964
KROA    68 1982    -4 1983     11 1983     54 1964
KRNK    68 1964    -8 1983     13 1983     41 1972

SATURDAY 12/26/2015
SITE  MAXT YEAR  MINT YEAR  LOMAX YEAR  HIMIN YEAR
KBLF    62 1987    -3 1983     16 1977     55 1982
KDAN    75 1982     2 1983     18 1983     57 1964
KLYH    72 1922     1 1983     22 1914     58 1964
KROA    70 1964     3 1980     23 1985     56 1982
KRNK    64 1982    -8 1985      9 1983     50 1982

SUNDAY 12/27/2015
SITE  MAXT YEAR  MINT YEAR  LOMAX YEAR  HIMIN YEAR
KBLF    69 2008     9 1977     20 2010     52 1982
KDAN    77 1982     6 1983     27 1985     54 1964
KLYH    71 1971     0 1914     21 1925     50 1940
KROA    69 1984    -3 1914     25 1935     52 1940
KRNK    67 2008    -6 1985     20 1985     52 1964

MONDAY 12/28/2015
SITE  MAXT YEAR  MINT YEAR  LOMAX YEAR  HIMIN YEAR
KBLF    67 1984     4 1977     20 1995     53 1984
KDAN    72 1971    13 1966     28 1950     54 2008
KLYH    76 1984     6 1977     26 1950     51 1959
KROA    75 1984     4 1925     25 1925     51 1984
KRNK    66 1984     6 1977     28 1995     42 1959

&&

.EQUIPMENT...
AS OF 325 PM EST WEDNESDAY...

A COMMUNICATION OUTAGE HAS LIMITED THE DISTRIBUTION OF THE
OBSERVATION FROM THE BLUEFIELD AUTOMATED SURFACE OBSERVATION
SYSTEM. DATA FROM THIS SITE MAY BE UNAVAILABLE UNTIL FURTHER
NOTICE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ009-015-016-032-
     043-044-058-059.
NC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ001>006-018>020.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...MBS
LONG TERM...MBS/WERT
AVIATION...RCS/SK
HYDROLOGY...AMS
CLIMATE...AMS
EQUIPMENT...RCS
Hazardous weather outlook, Dec 24, 4:31 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EST THU DEC 24 2015

VAZ007-010>014-017>020-022>024-033>035-045>047-WVZ042>044-507-508-
250945-
TAZEWELL-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
431 AM EST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED
TODAY. SOME STORMS MAY ALSO PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-015-016-032-043-044-058-059-250945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
431 AM EST THU DEC 24 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...SOME THUNDERSTORMS TODAY MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 24, 5:45 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 AM EST THU DEC 24 2015

NCZ001-VAZ009-012-015-016-241130-
ASHE-WYTHE-SMYTH-CARROLL-GRAYSON-
545 AM EST THU DEC 24 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL ASHE...GRAYSON...SOUTHEASTERN SMYTH...NORTHERN CITY OF
GALAX...WYTHE AND NORTHWESTERN CARROLL COUNTIES...

AT 543 AM EST...A STRONG THUNDERSTORM WAS OVER GRAYSON HIGHLANDS
STATE PARK...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WYTHEVILLE...
GALAX...
HILLSVILLE...
RURAL RETREAT...
AND INDEPENDENCE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3672 8166 3706 8095 3674 8066 3653 8155
TIME...MOT...LOC 1043Z 245DEG 52KT 3665 8150

AS

The radar

The Roanoke radar (KFCX), 138 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flood, Charlotte

When
December 24, 7:30 AM EST to December 26, 8:00 AM EST
Where
Charlotte County, 2.12 mi NW of Randolph to 0.25 mi WNW of Randolph
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.919, -78.730

The Roanoke River at Randolph (RNDV2) crested at 25.35 feet at 12:00 EST on Dec. 25th. Flood stage is 21 feet and Moderate Flood Stage is 24 feet. Several roads on the Charlotte County side of the river were closed including Route 607 with several feet of water over the road. This was the highest reading on this gage since January 27, 2010 (26.86 ft.).

Flood, Halifax

When
December 24, 7:30 AM EST to December 26, 8:00 AM EST
Where
Halifax County, 3.52 mi NE of Mt Laurel to 3.54 mi NE of Neals Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.904, -78.723

The Roanoke River at Randolph (RNDV2) crested at 25.35 feet at 12:00 EST on Dec. 25th. Flood stage is 19 feet and Moderate Flood Stage is 24.0 feet. Several roads on the Halifax County side of the river were closed including Black Walnut Road with several feet of water over the road. This was the highest crest on the Randolph gage since January 27, 2010 (26.86 ft.).

Flash Flood, Halifax

When
December 24, 10:34 AM EST to 4:34 PM EST
Where
Halifax County, 1.92 mi ENE of Barksdale to 0.8 mi NNE of Danripple
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.629, -79.137

At least six or seven roads were closed across Halifax County from Paces up through Nathalie.

Flash Flood, Pittsylvania

When
December 24, 11:00 AM EST to 5:00 PM EST
Where
Pittsylvania County, 1.18 mi NNE of Gretna to 1.13 mi S of Sycamore
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.965, -79.359

Flooding along Georges Creek took out a private bridge, cutting off access to a mobile home park near Gretna. In addition, as many as 26 roads across the county were closed due to flooding during the day.

Flash Flood, Charlotte

When
December 24, 11:42 AM EST to 5:42 PM EST
Where
Charlotte County, 0.31 mi NE of Saxe to 0.2 mi ENE of Saxe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.934, -78.667

Flooding was reported on Saxkey Road near Saxe.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609220, 609221, 608749, 609044, 608765.